Thunderstorm Wind, Big Horn
- When
- June 7, 3:06 PM MST
- Where
- Big Horn County, Greybull Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.520, -108.080
A 61 mph wind gust reported at the Greybull airport.
A thunderstorm developed on the east side of Big Horns and became severe as it moved into higher dew point air in Johnson County. Up to half dollar size hail and wind gusts to 58 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm developed on the east side of Big Horns and became severe as it moved into higher dew point air in Johnson County. Up to half dollar size hail and wind gusts to 58 mph. In Big Horn County, a shower collapsed and produced a 61 mph wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 7, 12:43 PM MST, 2 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 143 PM MDT Thu Jun 7 2018 .SHORT TERM...(This evening through Sunday) Issued at 143 PM MDT Thu Jun 7 2018 Scattered showers and a few thunderstorms, most numerous in the north, will be over the area this evening. Another round of showers and thunderstorms are expected on Friday with overall less coverage. mostly dry conditions are expected to the south. Relative humidity will be slightly lower in the south with increasing winds. Saturday and Sunday will be dry. Saturday will be very warm with cooler temperatures on Sunday. .LONG TERM...(Sunday night through Thursday) Issued at 143 PM MDT Thu Jun 7 2018 Generally dry conditions are expected while a threat of showers and thunderstorms may brush the far north. Sunday night through Tuesday will be on the cool side with warming Wednesday and Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 143 PM MDT Thu Jun 7 2018 Widely scattered showers and thunderstorms will be over the vicinity and north of a KDUB-KTHP- 30SM south KBYG line 00z today- 03z Friday with isolated severe storms possible - the main hazards will be large hail and wind gusts over 50kts. Thunderstorms will be more isolated further south, and these storms will be more capable of producing microburst wind 40-50kts, especially vicinity KCPR. Surface southwest wind 15-25kts will also prevail across the southern half of the area this afternoon. Most shower and thunderstorm activity will move out of the area by 06z Friday. Widely scattered showers and thunderstorms will redevelop over the vicinity and north of a KDUB-KTHP- 30SM south KBYG line 19z Friday - 00z saturday. && .FIRE WEATHER... Issued AT 143 PM MDT Thu Jun 7 2018 Scattered showers and a few thunderstorms, most numerous in the north, will be over the area this evening. Another round of showers and thunderstorms are expected on Friday with overall less coverage. mostly dry conditions are expected to the south. Relative humidity will be slightly lower in the south with increasing winds. Saturday and Sunday will be dry. Saturday will be very warm with cooler temperatures on Sunday. Afternoon smoke dispersal will be excellent Friday and Saturday. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baker LONG TERM...Baker AVIATION...Lipson FIRE WEATHER...Baker
Hazardous Weather Outlook National Weather Service Riverton WY 135 AM MDT Thu Jun 7 2018 WYZ001>020-022>030-081215- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 135 AM MDT Thu Jun 7 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated afternoon and evening thunderstorms across the northern half of the state. A few severe thunderstorms are possible mainly north of a Cody to Worland to Kaycee line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday...Isolated afternoon and evening thunderstorms over the north. Saturday and Sunday...A strong, but mainly dry cold front will push into western Wyoming late Saturday night into Sunday morning, and then across the rest of the area late Sunday into Sunday evening. Hot and windy ahead of the cold front Saturday, and much cooler, but continued windy behind the cold front. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report wind gusts over 45 mph and hail. Thank you. TEAM RIVERTON
Special Weather Statement National Weather Service Riverton WY 252 PM MDT THU JUN 7 2018 WYZ003>006-072115- North Big Horn Basin-Southeast Big Horn Basin-Cody Foothills-Southwest Big Horn Basin- 252 PM MDT THU JUN 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOT SPRINGS... WESTERN BIG HORN...NORTHWESTERN WASHAKIE AND EAST CENTRAL PARK COUNTIES UNTIL 315 PM MDT... At 251 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles southeast of Ralston to near Meeteetse. Movement was east at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. These storms will remain over mainly rural areas of northwestern Hot Springs...western Big Horn...northwestern Washakie and east central Park Counties, including the following locations... Emblem and Burlington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4485 10833 4401 10830 4401 10886 4470 10884 TIME...MOT...LOC 2051Z 259DEG 24KT 4464 10874 4418 10877 McDonald
Special Weather Statement National Weather Service Riverton WY 315 PM MDT THU JUN 7 2018 WYZ003>006-072145- North Big Horn Basin-Southeast Big Horn Basin-Cody Foothills-Southwest Big Horn Basin- 315 PM MDT THU JUN 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOT SPRINGS... SOUTHWESTERN BIG HORN...NORTHWESTERN WASHAKIE AND EAST CENTRAL PARK COUNTIES UNTIL 345 PM MDT... At 314 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 15 miles south of Garland to 14 miles east of Meeteetse. Movement was east at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. These storms will remain over mainly rural areas of northwestern Hot Springs...southwestern Big Horn...northwestern Washakie and east central Park Counties, including the following locations... Emblem, Burlington and Greybull South Big Horn County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4470 10809 4401 10807 4402 10880 4465 10870 TIME...MOT...LOC 2114Z 255DEG 28KT 4456 10858 4409 10859 McDonald
Special Weather Statement
National Weather Service Riverton WY
319 PM MDT THU JUN 7 2018
WYZ011-020-072200-
Southeast Johnson County-Natrona County Lower Elevations-
319 PM MDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND
NORTHEASTERN NATRONA COUNTIES UNTIL 400 PM MDT...
At 317 PM MDT, Doppler radar was tracking a cluster of thunderstorm
9 miles northeast of Antelope Hills, or 21 miles northeast of
Casper, moving east at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
These storms may intensify.
This storm will remain over mainly rural areas of southeastern
Johnson and northeastern Natrona Counties.
This includes Interstate 25 between mile markers 200 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4349 10608 4304 10607 4300 10649 4318 10669
4380 10602 4350 10602
TIME...MOT...LOC 2117Z 258DEG 28KT 4312 10615
LipsonSpecial Weather Statement National Weather Service Riverton WY 345 PM MDT THU JUN 7 2018 WYZ004-006-072230- North Big Horn Basin-Southeast Big Horn Basin- 345 PM MDT THU JUN 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND NORTHWESTERN WASHAKIE COUNTIES UNTIL 430 PM MDT... At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles northwest of Wyoming Boys School, or 17 miles west of Worland, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Wyoming Boys School around 410 PM MDT. Worland and Worland Municipal Airport around 415 PM MDT. Other locations impacted by this storm include Washakie County Fairgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4408 10847 4428 10846 4431 10772 4384 10784 TIME...MOT...LOC 2144Z 282DEG 30KT 4409 10830 McDonald
Special Weather Statement
National Weather Service Riverton WY
346 PM MDT THU JUN 7 2018
WYZ010-072215-
Northeast Johnson County-
346 PM MDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
415 PM MDT...
At 345 PM MDT, Doppler radar was tracking a thunderstorm 8 miles
northwest of Powder River Rest Area, or 21 miles east of Buffalo,
moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This thunderstorm will be near...Powder River Rest Area around 400
PM MDT.
This includes Interstate 90 between mile markers 77 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4417 10634 4433 10643 4449 10603 4446 10601
4422 10602
TIME...MOT...LOC 2145Z 249DEG 18KT 4428 10629
LipsonSpecial Weather Statement National Weather Service Riverton WY 405 PM MDT THU JUN 7 2018 WYZ005>007-072230- Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest Big Horn Basin- 405 PM MDT THU JUN 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND WEST CENTRAL WASHAKIE COUNTIES UNTIL 430 PM MDT... At 405 PM MDT, Doppler radar was tracking a strong thunderstorm near Legend Rock State Petroglyph Site, or 19 miles northwest of Thermopolis, moving northeast at 45 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Winchester around 430 PM MDT. Other locations impacted by this storm include Badlands Overlook, Grass Creek and Hot Springs County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for central Wyoming. LAT...LON 4359 10837 4391 10876 4410 10845 4385 10782 TIME...MOT...LOC 2205Z 239DEG 41KT 4381 10854 McDonald
The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A 61 mph wind gust reported at the Greybull airport.
Hail ranging from nickel to half dollar size fell to the southeast of Buffalo.
The ASOS at the Buffalo airport a 58 mph wind gust was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757030, 757034, 757031.